North Dakota, 2011

Tornadoes and Flash Flood in North Dakota, July 16 to 17, 2011

July 16 to 17, 2011 · NWS BIS · 8 events in 6 counties and zones

Tornado Watch number 649 was issued in the late afternoon of July 16th in anticipation of supercell thunderstorm development. A weak surface trough and low level convergence zone combined with a very unstable air mass with CAPE up to 4,000 Joules per Kilogram over south central North Dakota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$90,000
Crop damage
$50,000
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Tornado Watch number 649 was issued in the late afternoon of July 16th in anticipation of supercell thunderstorm development. A weak surface trough and low level convergence zone combined with a very unstable air mass with CAPE up to 4,000 Joules per Kilogram over south central North Dakota. This environment proved sufficient for tornadoes to develop.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 16, 2:40 PM CST, 1 hour 55 minutes earlier.

Area forecast discussion, Jul 16, 2:40 PM CST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
340 PM CDT SAT JUL 16 2011

.SHORT TERM...VERY HIGH DEW POINTS CONTINUE ACROSS SOUTH CENTRAL
AND SOUTHEAST NORTH DAKOTA WITH READINGS BETWEEN 75 AND 80. WEAK
CAPPING SEEN IN CLOUDS FORMING ACROSS CENTRAL NORTH DAKOTA. VERY
UNSTABLE. ADDED A MENTION OF SEVERE WITH HEAVY RAIN ACROSS THE
SOUTH CENTRAL THIS EVENING. HEAT INDEX VALUES LATE AFTERNOON AND
EARLY EVENING BETWEEN 105 AND 110. THIS EXPECTED AGAIN SUNDAY AND
MONDAY AS WELL. THUNDERSTORM INITIATION LIKELY ACROSS THE SOUTH
CENTRAL LATE THIS AFTERNOON. MODELS THEN HINT AT ANOTHER AREA OF
THUNDERSTORMS MOVING ALONG THE NORTHERN BORDER COUNTIES LATE
TONIGHT AS NOCTURNAL THUNDERSTORMS CONTINUING INTO SUNDAY MORNING.

.LONG TERM...MONDAY THROUGH SATURDAY NIGHT...

ONCE AGAIN THE DETERMINISTIC MODELS BEGIN IN GOOD AGREEMENT DURING
THE BEGINNING OF THE EXTENDED FORECAST PERIOD. HOWEVER...MODEL
CONSENSUS DOES BREAK DOWN WEDNESDAY ONWARD AS A GULF OF ALASKA WAVE
PROPAGATES INTO THE PAC NORTHWEST...INTERACTING WITH THE UPPER LEVEL
LOW OFF THE COAST OF OREGON AND CALIFORNIA...LEADING TO THE
AMPLIFICATION OF THE WESTERN CONUS TROUGH AND THE POTENTIAL FOR A
RATHER SIGNIFICANT UPPER LEVEL WAVE TO IMPACT THE NORTHERN
PLAINS/CENTRAL CANADIAN PRAIRIES LATE NEXT WEEK.

LOOKING MORE AT THE DETAILS...LATEST MODEL INDICATIONS ARE THAT THE
DEEPER MOISTURE MAY MAKE IT FURTHER WEST THAN PREVIOUSLY FORECAST
FOR MONDAY...WHICH MAY YIELD HEAT ADVISORY CRITERIA ACROSS THE
SOUTHWEST WITH HEAT INDEX VALUES APPROACHING 105. THIS IS DUE TO
STRONGER HIGH PRESSURE FORECAST ACROSS MANITOBA AND INTO NORTHEAST
NORTH DAKOTA...FOCUSING MOISTURE TRANSPORT FURTHER WEST IN
EAST-SOUTHEAST SURFACE FLOW. THIS SURFACE FLOW PATTERN AND HIGH
MOISTURE LEVELS ARE LESS CONDUCIVE TO STRONG HEATING...AND DID LOWER
TEMPS ABOUT 3-4 DEGREES CWA WIDE FOR MONDAY. FOR TUESDAY...CONTINUED
LOW LEVEL MOISTURE ADVECTION AND EVAPOTRANSPIRATION ARE FORECAST TO
YIELD DEWPOINTS IN THE 70S EAST OF HIGHWAY 83. TUESDAY LOOKS TO BE
WARMER CWA WIDE AS SURFACE HIGH PRESSURE BREAKS DOWN...WITH
DANGEROUS HEAT INDEX VALUES OF 110-115 POSSIBLE WITHIN THE EXCESSIVE
HEAT WARNING AREA.

IN REGARDS TO CONVECTION...A RING OF FIRE PATTERN ON THE PERIPHERY
OF STRONG CAPPING WILL BE THE MOST FAVORED AREAS FOR CONVECTION
ESPECIALLY DURING THE LATE EVENING AND OVERNIGHT HOURS MONDAY AND
TUESDAY AS CONVECTION INITIATING OFF THE HIGHER TERRAIN OF MONTANA
AN WYOMING PROPAGATE INTO NORTH DAKOTA DURING THE NIGHT. SUFFICIENT
INSTABILITY AND SHEAR SUGGEST THE POTENTIAL FOR SEVERE CONVECTION
...HOWEVER...OVERALL COVERAGE IS EXPECTED TO BE RATHER LOW AT THIS
TIME.

AFTER THE HEAT AND HUMIDITY THE FOCUS WILL BE ON THE RATHER POTENT
UPPER LEVEL LOW THAT IS FORECAST TO PROPAGATE INTO SASKATCHEWAN
LATE THURSDAY AND INTO FRIDAY. WHILE DETERMINISTIC SOLUTIONS DO VARY
IN THE EXACT LOCATION AND TIMING OF THIS LOW...THE OVERALL PATTERN
LOOKS VERY SIMILAR TO THE SEVERE WEATHER OUTBREAK ON JULY 8TH...AND
THIS WILL HAVE TO BE MONITORED.

.AVIATION...

THERE ARE TWO AVIATION HAZARDS FORECAST FOR THE REMAINDER OF THE
18 UTC TAF CYCLE. FIRST...THE POTENTIAL FOR SEVERE THUNDERSTORMS
INITIATING IN FAR NORTH CENTRAL SOUTH DAKOTA OR FAR SOUTH CENTRAL
NORTH DAKOTA LATE THIS AFTERNOON OR EARLY EVENING AND MOVING
NORTHEAST. WITH UNCERTAINTY IN INITIATION...TIMING AND
COVERAGE...DECIDED TO CODE VCTS FOR KBIS...KMOT AND KJMS AND AMEND
BASED ON RADAR TRENDS. THUNDERSTORMS MAY MOVE OUT OF MONTANA ONCE
AGAIN TONIGHT...POSSIBLY AFFECTING KISN LATE TONIGHT. WITH VERY HIGH
HUMIDITY LEVELS AND LIGHT WINDS IN PLACE...MVFR TO IFR FOG MAY BE
POSSIBLE AT ALL TAF SITES EXCEPT KISN TONIGHT.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING UNTIL 10 PM CDT /9 PM MDT/ TUESDAY FOR
NDZ011>013-019>023-025-034>037-042-045>048-050-051.

&&

SHORT TERM...WAA
LONG TERM....PJA
AVIATION...PJA
Hazardous weather outlook, Jul 16, 3:21 AM CST, 13 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
421 AM CDT SAT JUL 16 2011

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-171100-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
421 AM CDT SAT JUL 16 2011 /321 AM MDT SAT JUL 16 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

AN EXCESSIVE HEAT WARNING IS IN EFFECT FROM SATURDAY AFTERNOON
THROUGH TUESDAY AFTERNOON FOR PORTIONS OF WEST AND CENTRAL NORTH
DAKOTA. HEAT INDEX VALUES OF 100 TO 110 ARE EXPECTED EACH DAY
DURING THIS PERIOD. THE LATEST INFORMATION CAN BE FOUND IN THE
BISNPWBIS PRODUCT.

THUNDERSTORMS WILL CONTINUE OVER PORTIONS OF WEST AND CENTRAL
NORTH DAKOTA SATURDAY MORNING. A FEW STORMS MAY BE SEVERE WITH
DAMAGING WINDS..LARGE HAIL...AND LOCALLY HEAVY RAINFALL.

THERE IS ANOTHER CHANCE FOR THUNDERSTORMS THIS AFTERNOON AND INTO
TONIGHT MAINLY CENTRAL AND EAST THIS AFTERNOON AND EVENING...THEN
INCLUDING THE NORTHWEST OVERNIGHT. SOME STORMS MAY BE SEVERE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AN EXCESSIVE HEAT WARNING IS IN EFFECT FROM SATURDAY AFTERNOON
THROUGH TUESDAY AFTERNOON FOR PORTIONS OF WEST AND CENTRAL NORTH
DAKOTA. HEAT INDEX VALUES OF 100 TO 110 ARE EXPECTED EACH DAY
DURING THIS PERIOD. THE LATEST INFORMATION CAN BE FOUND IN THE
BISNPWBIS PRODUCT.

CHANCES FOR THUNDERSTORMS ARE FORECAST EACH PERIOD. STRONG TO
SEVERE STORMS WILL REMAIN A THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE HIGHLY ENCOURAGED TO REPORT ANY SEVERE WEATHER AND
HEAVY RAIN REPORTS.

HEINERT

In the hours before

Local storm report, Jul 16, 10:44 AM CST, 5 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1144 AM CDT SAT JUL 16 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 AM     HAIL             2 NW BEULAH             47.28N 101.81W
07/16/2011  M1.75 INCH       MERCER             ND   CO-OP OBSERVER

            GOLFBALL HAIL AND LOTS OF PING PONG BALL SIZED HAIL.
            ESTIMATE 60 MPH WINDS. LOTS OF WIND-DRIVEN HAIL CROP
            DAMAGE. HAIL BEGAN 655 AM AND ENDED 710 AM CDT.

&&

JVINING
Special weather statement, Jul 16, 4:03 PM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
503 PM CDT SAT JUL 16 2011

NDZ022-035-162215-
BURLEIGH-SHERIDAN-
503 PM CDT SAT JUL 16 2011

...SPECIAL WEATHER STATEMENT...

AT 459 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING THUNDERSTORM OVER NORTHWESTERN BURLEIGH COUNTY...
MOVING NORTHEAST AT 15 MPH.

PEA SIZE HAIL AND WINDS GREATER THAN 40 MPH ARE POSSIBLE WITH THIS
STORM.

* THE THUNDERSTORM WILL BE NEAR...
  NEW JOHNS LAKE BY 510 PM CDT...

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
THOSE ON NEW JOHNS LAKE SHOULD SEEK SHELTER AS THESE STORMS ARE
EXPECTED TO INTENSIFY.

AYD

The radar

The Bismarck radar (KBIS), 59 km away, was scanning. The volume nearest the first event began at 22:36 UTC.

Open the radar archive at this moment

Event by event

5 tornado, 2 funnel cloud, 1 flash flood. Local standard time, as filed.

Tornado, Burleigh

When
July 16, 4:35 PM CST to 4:46 PM CST
Where
Burleigh County, 8.5 mi N of Regan to 12.47 mi N of Regan
Rating
EF1
Path length
4.05 mi
Path width
50 yd
Continued into
Sheridan, Nd (BIS)
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
47.273, -100.530

This tornado crossed from Burleigh into Sheridan County. It was reported by a North Dakota Game Warden and also by professional storm chasers. It was in open country with no buildings impacted, however, large trees were uprooted and snapped, including one that was two and a half feet in diameter. The tornado damage corresponded to EF1 on the Enhanced Fujita Scale and from that it was determined that wind speeds with the tornado were on the order of 100 miles per hour. This tornado crossed into Sheridan County. See the entry for Sheridan County.

Tornado, Sheridan

When
July 16, 4:46 PM CST to 4:51 PM CST
Where
Sheridan County, 10.21 mi SSE of Pickardville to 8.47 mi SSE of Pickardville
Rating
EF1
Path length
2.13 mi
Path width
50 yd
Reported by
Law Enforcement
Coordinates
47.330, -100.510

This tornado crossed from Burleigh into Sheridan County. It was reported by a North Dakota Game Warden and also by professional storm chasers. It was in open country with no buildings impacted, however, large trees were uprooted and snapped, including one that was two and a half feet in diameter. That occurred in Burleigh County, which resulted in the EF1 rating. The tornado weakened and lifted in Sheridan County with no damage reported. The tornado damage, from Burleigh County, corresponded to EF1 on the Enhanced Fujita Scale and from that it was determined that wind speeds with the tornado were on the order of 100 miles per hour. This tornado crossed into Sheridan County from Burleigh. See the entry for Burleigh County.

Tornado, Wells

When
July 16, 6:31 PM CST to 6:45 PM CST
Where
Wells County, 9.1 mi SSW of Bowdon to 9 mi S of Heaton
Rating
EF0
Path length
5.62 mi
Path width
30 yd
Reported by
Storm Chaser
Coordinates
47.350, -99.650

This tornado touched down in the open country. There were no reports of damage associated with this tornado.

Tornado, Wells

When
July 16, 6:38 PM CST to 6:41 PM CST
Where
Wells County, 5.38 mi S of Bowdon to 5.58 mi S of Bowdon
Rating
EF0
Path length
1.17 mi
Path width
30 yd
Reported by
Newspaper
Coordinates
47.392, -99.579

This tornado touched down in the open country. There were no reports of damage associated with this tornado.

Funnel Cloud, Foster

When
July 16, 7:41 PM CST
Where
Foster County, 3.49 mi S of Mc Henry
Reported by
Trained Spotter
Coordinates
47.530, -98.590

Funnel Cloud, Kidder

When
July 16, 8:30 PM CST
Where
Kidder County, 12.99 mi NNE of Lake Williams
Reported by
Public
Coordinates
47.310, -99.520

Tornado, Emmons

When
July 16, 8:47 PM CST to 8:51 PM CST
Where
Emmons County, 7.79 mi ESE of Linton to 9.63 mi E of Linton Muni Arpt
Rating
EF0
Path length
1.86 mi
Path width
30 yd
Property damage
$30,000
Crop damage
$50,000
Reported by
Law Enforcement
Coordinates
46.248, -100.070

This tornado touched down in the open country. Although there were no reports of structural damage associated with this tornado, there were reports of shelterbelt tree and crop damage at two farmsteads. Tree damage corresponded to high end EF0 on the Enhanced Fujita Scale and from that it was determined that wind speeds were around 85 miles per hour.

Flash Flood, Wells

When
July 16, 9:07 PM CST to July 17, 12:15 AM CST
Where
Wells County, 3.58 mi SSW of Sykeston to 1.22 mi SE of Sykeston
Cause
Heavy Rain
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
47.420, -99.400

Very heavy rain, estimated at near seven inches peak based on radar, fell over southeast Wells County. Roads in the area were flooded and damaged.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2011Every state in 2011This day in weather historyThe tornado archive for North Dakota, 2011Warnings in North Dakota, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 330579, 337760, 330580, 331588, 330581, 330582, 330584, 330585.